Alert archive / Arkansas / Special Weather Statements in 2018

Special Weather Statement, NWS Memphis, TN

May 16, 2018Crittenden County, Arkansas

NWS Memphis, TN issued this special weather statement at May 16, 2018, 8:21 PM CDT for Crittenden County, Arkansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2018, 8:21 PM CDT (01:21 UTC)
Expired
May 16, 2018, 8:45 PM CDT
In force
24 min
Issued by
NWS Memphis, TN

County Crittenden County, AR

The radar

The Memphis radar (KNQA), 53 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

713 
WWUS84 KMEG 170121
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
821 PM CDT WED MAY 16 2018
 
ARZ036-048-170145-
St. Francis AR-Crittenden AR-
821 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 845 PM CDT
FOR...

Northeastern St. Francis County in eastern Arkansas...
Northwestern Crittenden County in eastern Arkansas...

At 821 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Jennette, or near
Earle, moving south at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern St. Francis and northwestern Crittenden
Counties should monitor this storm closely.

LAT...LON 3535 9050 3536 9036 3511 9020 3505 9050
      3514 9051 3514 9050
TIME...MOT...LOC 0121Z 342DEG 6KT 3522 9042 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at May 16, 8:19 PM CDT, 2 minutes earlier.

Area forecast discussion, May 16, 8:19 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
819 PM CDT Wed May 16 2018

.DISCUSSION...

Areal coverage of showers and thunderstorms is starting to wane
east of the MS River as airmass stabilizes with loss of heating.
At this point most of the activity is west of the MS River across
eastern Arkansas which has been the last area to see development
today so it hasn't been worked over. Going forward the MCV over NW
Arkansas will drift east overnight which should help maintain
some convective activity through the night across parts of eastern
Arkansas. Elsewhere across the Mid-South will maintain a small
pop since it is hard to rule out stray showers and thunderstorms
in patterns like these.

Temps will remain mild with lows in mid 60s to around 70.

SJM

&&

PREV DISCUSSION... /issued 351 PM CDT Wed May 16 2018/

Quite a bit of convection ongoing across West Tennessee at 3PM. A
battle of outflow boundaries from earlier convection has resulted
in the development of a cold pool driven cluster of storms moving
east through Hardeman County, Tennessee. We have had at least a
couple reports of storm damage including quarter sized hail and
some tree damage. This activity is expected to remain around the
severe threshold over the next couple of hours as the storms move
into a favorable and unstable airmass.

Coverage of storms should diminish east of the Mississippi River
as the atmosphere stabilizes after sundown. To our west, a remnant
MCV over western Arkansas is expected to continue a southeast
track through southern Arkansas tonight. A cluster of storms may
develop on the eastern flank of the MCV spawning new convection
for areas west of the Mississippi River through the late evening
hours.

By Thursday morning, convective activity should be relatively
sparse. A couple of shortwaves are expected to drop down into the
Lower Mississippi Valley by late morning. This should spark new
convection, mainly north of the I-40 corridor during the late
morning and afternoon hours. All models are consistent with
pretty good coverage of storms by late afternoon. Activity will
likely continue into the early evening hours before waning.

For Friday and Saturday, expect decreasing rain chances and
warming temperatures as shortwave ridging builds into the Mid-
South. Highs will top out in the low to mid 80's on Friday with
lower 90's on Saturday.

In the extended forecast, dry weather will be short-lived as the
upper level pattern changes once again. Southwest flow will
develop on Sunday and allow a series of shortwaves to rotate
through. This will keep 30-40 POPs in the forecast through at
least midweek. Beyond midweek, the upper level flow will shift
northwesterly and favor an MCS type pattern. Stay tuned.

AC3

&&

.AVIATION...

00Z TAF cycle

VFR conditions will be found during most of the forecast period.
Scattered thunderstorms will continue through this evening but
will gradually decrease in coverage after sunset. Thunderstorms
will again increase in coverage by Thursday afternoon. Winds will
be mainly out of the northeast at around 5 knots for much of the
period.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 16, 4:41 AM CDT, 15 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
441 AM CDT Wed May 16 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
441 AM CDT Wed May 16 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to perhaps an isolated severe thunderstorm is
possible late this afternoon into early evening across the Mid-
South. Damaging winds along with localized heavy rainfall are the
threats if a thunderstorm develops and reaches severe limits.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 16, 5:12 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
512 PM CDT WED MAY 16 2018

TNZ050-162245-
Haywood TN-
512 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Southwestern Haywood County in southwestern Tennessee...

At 512 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Nutbush, or 9 miles
southeast of Ripley, moving southwest at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Haywood County should monitor this storm
closely.

LAT...LON 3567 8925 3545 8921 3550 8947 3555 8947
      3555 8948 3556 8948 3557 8949 3558 8949
      3558 8950 3560 8947 3567 8947 3568 8945
      3573 8943
TIME...MOT...LOC 2212Z 032DEG 7KT 3563 8943
Special weather statement, May 16, 5:48 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
548 PM CDT WED MAY 16 2018

MSZ015-016-023-162315-
Pontotoc MS-Lee MS-Chickasaw MS-
548 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...

Southeastern Pontotoc County in northeastern Mississippi...
Southwestern Lee County in northeastern Mississippi...
Northeastern Chickasaw County in northeastern Mississippi...

At 548 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Troy, or near Trace
State Park, moving southeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Pontotoc...southwestern Lee and northeastern
Chickasaw Counties should monitor this storm closely.

LAT...LON 3422 8906 3430 8887 3409 8868 3409 8872
      3406 8872 3395 8895
TIME...MOT...LOC 2248Z 331DEG 13KT 3420 8893
Special weather statement, May 16, 6:02 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
602 PM CDT WED MAY 16 2018

MSZ022-162330-
Calhoun MS-
602 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...

Southern Calhoun County in northeastern Mississippi...

At 600 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Pittsboro, or 19
miles west of Houston. This storm was nearly stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Calhoun County should monitor this storm closely.

LAT...LON 3378 8951 3395 8948 3402 8926 3382 8914
      3381 8915 3381 8919 3374 8919 3373 8920
      3372 8951
TIME...MOT...LOC 2300Z 315DEG 3KT 3393 8933
Special weather statement, May 16, 6:42 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
642 PM CDT WED MAY 16 2018

ARZ028-170030-
Mississippi AR-
642 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CDT
FOR...

Southwestern Mississippi County in eastern Arkansas...

At 642 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Dyess, or near
Keiser, moving southeast at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Mississippi County should monitor this storm
closely.

LAT...LON 3563 8993 3556 9000 3555 9004 3551 9005
      3548 9008 3548 9011 3547 9012 3544 9013
      3544 9016 3555 9029 3566 9029 3575 9020
TIME...MOT...LOC 2342Z 308DEG 6KT 3564 9020
Special weather statement, May 16, 7:20 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Memphis TN
720 PM CDT WED MAY 16 2018

ARZ028-170045-
Mississippi AR-
720 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...

West central Mississippi County in eastern Arkansas...

At 720 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Keiser, moving
southeast at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in west central Mississippi County should monitor this storm
closely.

LAT...LON 3575 8986 3574 8988 3575 8989 3576 8991
      3573 8996 3569 8996 3565 8992 3555 9003
      3571 9024 3584 9009
TIME...MOT...LOC 0020Z 308DEG 5KT 3569 9007
Special weather statement, May 16, 8:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
821 PM CDT WED MAY 16 2018

ARZ036-048-170145-
St. Francis AR-Crittenden AR-
821 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 845 PM CDT
FOR...

Northeastern St. Francis County in eastern Arkansas...
Northwestern Crittenden County in eastern Arkansas...

At 821 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Jennette, or near
Earle, moving south at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern St. Francis and northwestern Crittenden
Counties should monitor this storm closely.

LAT...LON 3535 9050 3536 9036 3511 9020 3505 9050
      3514 9051 3514 9050
TIME...MOT...LOC 0121Z 342DEG 6KT 3522 9042

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:08 PM CDTSpecial Weather StatementMEGHardin37 min
May 17, 3:42 PM CDTSpecial Weather StatementMEGShelby33 min
May 17, 4:03 PM CDTAreal Flood AdvisoryMEGShelby117 min
May 17, 5:32 PM CDTSpecial Weather StatementMEGDyer43 min
May 17, 9:47 AM CDTSpecial Weather StatementMEGTate28 min
May 17, 10:12 AM CDTFlash Flood WarningMEGPanola, Tate43 min
May 17, 3:16 PM CDTSpecial Weather StatementMEGTallahatchie44 min
May 17, 3:22 PM CDTSpecial Weather StatementMEGLafayette, Yalobusha23 min
May 17, 4:37 PM CDTFlash Flood WarningMEGTallahatchie3 hr
May 16, 7:20 PM CDTSpecial Weather StatementMEGMississippi25 min
May 16, 8:34 PM CDTSpecial Weather StatementMEGClay26 min
May 17, 3:13 AM CDTSpecial Weather StatementMEGRandolph47 min
May 17, 3:37 AM CDTAreal Flood AdvisoryMEGRandolph113 min
May 17, 5:09 AM CDTAreal Flood AdvisoryMEGCraighead, Greene, Lawrence, Randolph111 min
May 17, 7:13 AM CDTAreal Flood AdvisoryMEGGreene, Lawrence, Randolph2 hr
May 17, 7:40 AM CDTFlash Flood WarningMEGCraighead, Greene, Lawrence, Randolph3 hr
May 17, 1:35 PM CDTSevere Thunderstorm WarningMEGCraighead25 min
May 17, 2:02 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene43 min
May 17, 3:44 PM CDTSpecial Weather StatementMEGClay, Greene46 min
May 17, 3:12 PM CDTSpecial Weather StatementMEGDunklin, Pemiscot48 min

Nearby

Special Weather Statements in Arkansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.